Idaho, 2012

Damaging Winds in Idaho, August 26, 2012

August 26, 2012 · NWS PIH · 2 events in 2 counties and zones

Severe thunderstorms occurred in Lincoln and Minidoka counties in the afternoon and evening periods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorms occurred in Lincoln and Minidoka counties in the afternoon and evening periods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 26, 12:49 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 12:49 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
149 PM MDT SUN AUG 26 2012

.SHORT TERM...HIGH PRESSURE RIDGE IS BUILDING NORTHWARD TODAY
IN RESPONSE TO EASTERN PACIFIC LOW AD ALONG WITH IT MOISTURE HAS
MOVED INTO SOUTHEAST IDAHO. BEST FORCING FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ROUGHLY FROM TWIN
FALLS THROUGH SUN VALLEY TO SOUTHWEST MONTANA....PERHAPS CATCHING
MONIDA PASS LATER THIS EVENING. SURFACE LOW PRESSURE WAVE DEVELOPED
THIS MORNING IN NORTH CENTRAL NEVADA AND WILL PROPAGATE INTO MONTANA
BY MONDAY. THIS INCREASES SOUTH WINDS IN THE SNAKE PLAIN AND THE
SOUTH CENTRAL HIGHLANDS RIDGE TOPS REMAIN BREEZY...15 TO 25
MPH...TONIGHT...AND LOCALLY GUSTY IN THE FOOT HILLS SOUTH SIDE OF
INTERSTATE 86. SOUTHERLY WINDS 10 TO 20 MPH ALSO EXPECTED IN THE
UPPER AND LOWER SNAKE PLAIN MONDAY. UNSTABLE MOIST AIR MOVES ACROSS
THE DIVIDE MONDAY...VERY ISOLATED AFTERNOON SHOWERS NEAR THE MONTANA
AND WYOMING BORDERS. MODELS HAVE BEEN CONSISTENT WITH RATHER DRY AIR
IN SOUTHWESTERLY FLOW MOVING IN TUESDAY. RS

.LONG TERM...THE LOW NEAR THE WASHINGTON COAST MOVES NORTHEAST
WEDNESDAY...THE ASSOCIATED SURFACE FRONT SWEEPING SOUTHEAST IDAHO
AROUND NOON TIME. BREEZY TO WINDY MOST AREAS EXPECTED WHILE SHOWERS
WILL BE LIMITED TO NORTHERN IDAHO AND POSSIBLY THE FAR SOUTHEAST
CORNER NEAR BEAR LAKE. PATTERN REMAINS MOSTLY SOUTHWEST FLOW THE END
OF THE WEEK...A SECOND LOW PRESSURE DISTURBANCE OFF THE PACIFIC
CROSSING THE PAN HANDLE FRIDAY. POTENTIAL FOR RAIN IS
MINIMAL...MOSTLY THE MOIST UNSTABLE AIR OVER UTAH NIPPING OUR
SOUTHERN BORDER AND THE CARIBOU HIGHLANDS. WHICH THE MODELS DIFFER
ON FROM RUN TO RUN. RS

&&

.AIR STAGNATION...SURFACE LOW MOVING FROM SOUTHWEST IDAHO TO MONTANA
BY MONDAY WILL KEEP SNAKE PLAIN WINDS FROM THE SOUTH AND BREEZY AT
TIMES OVER THE SOUTH CENTRAL AND EASTERN HIGHLANDS. IN THE CENTRAL
MOUNTAINS...SOUTH TO SOUTHWEST WINDS 10 TO 15 MPH AT RIDGE TOP. THE
INTERIOR VALLEY AREAS WILL PROBABLY DECOUPLE TONIGHT WITH INVERSIONS
SHOWING. THE BIRCH CREEK AND LITTLE LOSS VALLEYS MAY MAINTAIN SOME
MIXING AND SOUTHEAST WINDS OVER NIGHT AS A RESULT OF THE SURFACE LOW
TRACKING TO MONTANA. RS

&&

.AVIATION...MONSOON MOISTURE IS MOVING BACK INTO ID TODAY...WITH
WIDELY SCT TSTMS DEVELOPING OVER THE MTNS THIS AFTN AND EVE. ISOLD
TSTMS ARE POSSIBLE IN THE VALLEYS. BRIEF GUSTY WINDS ARE POSSIBLE
WITH TSTMS. OVERALL CONDITIONS WILL REMAIN VFR...WITH THE EXCEPTION
OF VIS REDUCTION DUE TO SMOKE AT KSUN. ISOLATED STORMS ARE POSSIBLE
OVERNIGHT ACROSS NORTHERN AREAS. EXPECT BREEZY SOUTHERLY WINDS MOST
AREAS TOMORROW.  KEYES/HEDGES

&&

.FIRE WEATHER...MONSOON MOISTURE IS FLOWING BACK INTO IDAHO TODAY...
AND WILL RESULT IN WIDELY SCATTERED THUNDERSTORMS DEVELOPING OVER
WESTERN AREAS AND THE UPPER SNAKE HIGHLANDS. A RED FLAG WARNING IS
NOW IN EFFECT UNTIL MIDNIGHT FOR FIRE ZONES 409/411/412/475/476/477
THROUGH MIDNIGHT. GUSTY WINDS OVER 40 MPH ARE ALSO POSSIBLE NEAR
THUNDERSTORMS.ELSEWHERE...ISOLATED THUNDERSTORMS ARE EXPECTED
ELSEWHERE. AFTERNOON HUMIDITY READINGS WILL BE LOW AGAIN TODAY...BUT
WINDS ARE NOT EXPECTED TO BE QUITE STRONG ENOUGH TO REACH CRITICAL
LEVELS OUTSIDE OF STORMS. MONDAY AND TUESDAY LOOK DRY...BUT A
VIGOROUS UPPER TROUGH MOVES INTO THE PAC NW TUE NIGHT. THIS SYSTEM
IS EXPECTED TO BE DRY...BUT WILL PRODUCE STRONG WINDS ACROSS THE
AREA ON WED. KEYES/HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT
IDZ409-411-412-475>477.

&&
Hazardous weather outlook, Aug 26, 8:52 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
952 AM MDT SUN AUG 26 2012

IDZ017>025-031-032-271200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
952 AM MDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT ACROSS THE CENTRAL MOUNTAINS...MAGIC VALLEY...SOUTHERN
HIGHLANDS AND UPPER SNAKE HIGHLANDS. LITTLE RAINFALL IS EXPECTED
WITH GUSTY WINDS OVER 40 MPH POSSIBLE. RED FLAG WARNINGS ARE NOW IN
EFFECT THROUGH MIDNIGHT FOR FIRE WEATHER ZONES
409...411...412...475...476 AND 477.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 DRY COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY BRINGING
MODERATE TO STRONG WINDS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 26, 1:42 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT SUN AUG 26 2012

IDZ017-020>022-031-032-262145-
MINIDOKA ID-LINCOLN ID-BUTTE ID-POWER ID-CASSIA ID-BLAINE ID-
242 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 345 PM MDT

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICABO TO PAUL TO 29
MILES EAST OF JACKPOT..AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   MARION...
   CAREY...
   HEYBURN...
   RUPERT...
   BURLEY...
   VIEW...
   CRATERS OF MOON...
   MALTA...
   CITY OF ROCKS...
   IDAHOME...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4199 11411 4260 11383 4330 11415 4370 11341
      4302 11304 4200 11304 4198 11335
TIME...MOT...LOC 2041Z 226DEG 22KT 4328 11403 4266 11374
          4185 11413

JKEYES
Special weather statement, Aug 26, 3:12 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
412 PM MDT SUN AUG 26 2012

IDZ017-020>022-031-262315-
MINIDOKA ID-LINCOLN ID-BINGHAM ID-BUTTE ID-POWER ID-CASSIA ID-BLAINE
ID-
412 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING NORTHEAST MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   MARION...
   SHOSHONE...
   ELBA...
   BURLEY...
   MALTA...
   HEYBURN...
   CAREY...
   CRATERS OF THE MOON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4241 11424 4242 11409 4251 11407 4254 11394
      4276 11395 4276 11405 4280 11407 4280 11434
      4284 11439 4285 11459 4290 11460 4353 11367
      4350 11366 4349 11361 4280 11261 4198 11381
      4199 11388
TIME...MOT...LOC 2209Z 214DEG 20KT 4285 11461 4216 11396

DSH

The radar

The Pocatello radar (KSFX), 121 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 26, 3:45 PM MST to 4:00 PM MST
Where
Lincoln County, Richfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.050, -114.170

At mile post 169 on highway 26 four trees and 2 power lines were downed by thunderstorm winds. Power lines fell on the highway and only one lane was open for several hours.

Thunderstorm Wind, Minidoka

When
August 26, 7:35 PM MST to 7:45 PM MST
Where
Minidoka County, 6 mi NW of Minidoka
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.811, -113.564

The Minidoka mesonet site measured a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411126, 411128.